Case report

Intraoperative floppy-iris syndrome and use of chronic oral tricyclic antidepressant

Nderitu, Paul MB ChB, MPhil; Bader, Tara BSc, MB ChB; Ursell, Paul G. MD, FRCOphth*

Author Information
Journal of Cataract and Refractive Surgery Online Case Reports: October 2016 - Volume 4 - Issue 4 - p 74-75
doi: 10.1016/j.jcro.2016.10.001
  • Free

Abstract

Intraoperative floppy-iris syndrome (IFIS) was first described by Chang and Campbell1 and is characterized by a triad of poor iris dilation with progressive intraoperative constriction and a billowing, flaccid iris stroma with a propensity to prolapse toward the phacoemulsification and side-port incisions.1,2 The syndrome is associated with α1A-antagonists, particularly tamsulosin, although IFIS has been described with other α-blockers (eg, doxazosin).3 The β-blocker labetalol, which possesses α-blocking properties, has also been associated with IFIS.4 Intraoperative floppy-iris syndrome has been reported with antipsychotic5–8 and antidepressant9 use, likely reflecting their diverse receptor-blocking properties. Intraoperative floppy-iris syndrome is associated with a higher rate of surgical complications, with an incidence of 15% if not preempted.1,2 Early identification allows for the use of ophthalmic viscosurgical devices, mechanical iris dilation, and pharmacologic measures to minimize intraoperative risk.2 To our knowledge, this is the first reported case of complete IFIS associated with longstanding clomipramine (tricyclic antidepressant [TCA]) use and the first reported case in a female patient.

CASE REPORT

A 63-year-old woman was listed for small-incision cataract extraction in the left eye following a 6-month history of blurred vision with a moderate nuclear sclerotic cataract evident on examination. No other ocular history was noted. The patient had a long-standing history of depression, anxiety, chronic kidney disease, and hypercholesterolemia. She had been taking oral clomipramine, 75 mg, at night for the past 8 years, as well as oral simvastatin, 20 mg, at night. No other α-blocker or over-the-counter or herbal supplements were used.

The preoperative corrected distance visual acuity (CDVA) (logMAR) was 0.6 in the left eye and 0.2 in the right eye. The refractive error in the left eye was −1.0 diopter (D). The preoperative biometry of the 2 eyes is shown in Table 1.

Table 1
Table 1:
Preoperative biometry in the 2 eyes.

A standard superior approach with topical and intracameral local anesthetic agents was adopted using a Stellaris phacoemulsification machine (Bausch & Lomb) and a 2.2 mm superior clear corneal incision. Intraoperatively, the patient displayed the classic signs of IFIS—a poorly dilated, flaccid, billowing, prolapsing iris with progressive intraoperative constriction. The IFIS was managed with a standard intracameral adrenaline-enriched balanced salt solution.

No postoperative complications were noted, and no additional measures were required. At 3 weeks, the CDVA in the left eye was 0.2 with a postoperative refraction of −0.5 −0.5 × 18 and the patient was happy with the postoperative vision.

DISCUSSION

Three α-receptors (α1A, α1B, α1D) have been described in the human iris. Intraoperative floppy-iris syndrome is reported to occur secondary to α1A-receptor blockade, as occurs with antagonists, most notably tamsulosin prescribed for benign prostatic hypertension (BPH) and systemic antihypertensives such as doxazosin.1–3 However, IFIS may represent a multimodal dynamic process that involves other iris-dilator pathways including nitric oxide, endothelin-A, angiotensin, sympathetic, parasympathetic, serotonergic, and peptidergic signalling.10,11 This may explain the recent association between select antipsychotics5–8 and antidepressants9,12 with IFIS given their affinities to multiple receptor types.

Clomipramine is a tricyclic antidepressant indicated for use in depression and phobic and obsessive states.13 It acts primarily as a serotonin reuptake inhibitor but also has affinity for noradrenergic, muscarinic, histaminergic (H1), and α1-adrenergic receptors, where it has antagonistic effects.14 Other TCAs, including imipramine9 and mianserin,12 have been reported to cause IFIS. Both imipramine and mianserin have similar α1-adrenergic receptor affinities to clomipramine.14 The length of TCA use and cessation of use prior to surgery does not seem to correlate with the development of IFIS.9 The α1-adrenergic receptor blockade properties with the possible contribution of other receptor blockade are also the proposed mechanisms by which select antipsychotics induce IFIS.5–8

It is well known that IFIS occurs commonly with tamsulosin and other α1-receptor antagonists used mainly for BPH treatment in the male population.1,2 The association between TCAs9,12 and antipsychotics5–8 with IFIS has significant implications for clinical practice given their prevalent use in the general population, especially antidepressant use in female patients.15 As well as the well-described α1-blockers associated with IFIS (ie, tamsulosin and doxazosin),1–3 ophthalmologists should be alert to and elucidate from the patient's history the use of TCAs or antipsychotics. Use of TCAs or antipsychotics should highlight the possible risk for IFIS and the need for preventive measures to reduce intraoperative complications. Future studies should investigate in greater detail the strength of association between antidepressants, antipsychotics, and IFIS in male and female patients.

REFERENCES

1. Chang DF, Campbell JR. Intraoperative floppy iris syndrome associated with tamsulosin. J Cataract Refract Surg 2005; 31:664-673.
2. Chang DF, Braga-Mele R, Mamalis N, Masket S, Miller KM, Nichamin LD, Packard RB, Packer M; for the ASCRS Cataract Clinical Committee. ASCRS white paper: clinical review of intraoperative floppy-iris syndrome. J Cataract Refract Surg 2008; 34:2153-2162. Available at: http://www.ascrs.org/sites/default/files/resources/JCRS%20IFIS%20White%20Paper%2012-08.pdf. Accessed July 8, 2016.
3. Chatziralli IP, Sergentanis TN. Risk factors for intraoperative floppy iris syndrome: A meta-analysis. Ophthalmology 2011; 118:730-735.
4. Calotti F, Steen D. Labetalol causing intraoperative floppy-iris syndrome. J Cataract Refract Surg 2007; 33:170-171.
5. Bilgin B, İlhan D, Çetinkaya A, Ünal M. Intraoperative floppy iris syndrome associated with quetiapine. [letter]. Eye 2013; 27:673. Available at: http://www.nature.com/eye/journal/v27/n5/pdf/eye201340a.pdf. Accessed July 8, 2016.
6. Ünal M, Yücel İ, Tenlik A. Intraoperative floppy-iris syndrome associated with chronic use of chlorpromazine. [letter]. Eye 2007; 21:1241-1242. Available at: http://www.nature.com/eye/journal/v21/n9/pdf/6702914a.pdf. Accessed July 8, 2016.
7. Pringle E, Packard R. Antipsychotic agent as an etiologic agent of IFIS. [letter]. J Cataract Refract Surg 2005; 31:2240-2241. reply by DF Chang, JR Campbell, 2241.
8. Ford RL, Sallam A, Towler HMA. Intraoperative floppy iris syndrome associated with risperidone intake. Eur J Ophthalmol 2011; 21:210-211.
9. Gupta A, Srinivasan R. Floppy iris syndrome with oral imipramine: a case series. Indian J Ophthalmol 2012; 60:136-138. Available at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3339075/?report=printable. Accessed July 8, 2016.
10. Neff KD, Sandoval HP, Fernández de Castro LE, Nowacki AS, Vroman DT, Solomon KD. Factors associated with intraoperative floppy iris syndrome. Ophthalmology 2009; 116:658-663.
11. Abdel-Aziz S, Mamalis N. Intraoperative floppy iris syndrome. Curr Opin Ophthalmol 2009; 20:37-41.
12. Ugarte M, Leong T, Rassam S, Kon CH. Intraoperative floppy-iris syndrome, α1-adrenergic antagonists, and chronic intake of mianserin: Is there an association? J Cataract Refract Surg 2007; 33:170.
13. Joint Formulary Committee. British National Formulary, 69th edition. London, UK, British Medical Association and Royal Pharmaceutical Society of Great Britain, 2015; 255-256.
14. Gillman PK. Tricyclic anti-depressant pharmacology and therapeutic drug interactions updated. Br J Pharmacol 2007; 151:737-748. Available at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2014120/pdf/0707253a.pdf. Accessed July 8, 2016.
15. Scholes S, Faulding S, Mindell J. Use of prescribed medicines. In: Craig R, Mindell J, eds, Health Survey of England, 2013 [online resource]. London, UK, Health and Social Care Information Centre, 2014; 1. chapt 5. Available at: http://www.hscic.gov.uk/catalogue/PUB16076/HSE2013-Ch5-pres-meds.pdf. Accessed July 8, 2016.
© 2016 by Lippincott Williams & Wilkins, Inc.
Data is temporarily unavailable. Please try again soon.